Journal of Pediatric Critical Care

CASE REPORT
Year
: 2020  |  Volume : 7  |  Issue : 4  |  Page : 202--205

Pediatric transfusion-associated posterior reversible encephalopathy syndrome


Siddhant Lalwani1, Guruprasad Hassan Shankar1, Priscilla Joshi2, Bhakti Sarangi1 
1 Department of Pediatrics, Bharati Vidyapeeth Medical College and Hospital, Pune, Maharashtra, India
2 Department of Radiodiagnosis, Bharati Vidyapeeth Medical College and Hospital, Pune, Maharashtra, India

Correspondence Address:
Dr. Guruprasad Hassan Shankar
Department of Pediatrics, Bharati Vidyapeeth Medical College and Hospital, Pune - 411 043, Maharashtra
India

Posterior reversible encephalopathy syndrome (PRES) is a clinicoradiological syndrome characterized by headache, altered mental state, seizures, and visual loss. It has a diverse etiology, of which hypertension is the most common. However, transfusion-associated PRES is being increasingly recognized, although pediatric reports are rare. We hereby report a 7-year-old boy with β thalassemia major, who developed neurological symptoms with changes suggestive of PRES on imaging after routine transfusions with an elevation of hemoglobin levels >5 g/dl posttransfusion. He required mechanical ventilation with standard therapies for raised intracranial pressure. The cerebral edema was characterized as vasogenic, due to the absence of diffusion restriction on magnetic resonance imaging of the brain and the child made a complete neurological recovery with normalization of imaging findings 4 weeks later. Interestingly, in concordance with the pressure, autoregulation disruption theory as a mechanism of hypertensive PRES, literature review on viscosity based autoregulation disruption shows that this may be one of the mechanisms among others for PRES associated with blood transfusion.


How to cite this article:
Lalwani S, Shankar GH, Joshi P, Sarangi B. Pediatric transfusion-associated posterior reversible encephalopathy syndrome.J Pediatr Crit Care 2020;7:202-205


How to cite this URL:
Lalwani S, Shankar GH, Joshi P, Sarangi B. Pediatric transfusion-associated posterior reversible encephalopathy syndrome. J Pediatr Crit Care [serial online] 2020 [cited 2020 Sep 19 ];7:202-205
Available from: http://www.jpcc.org.in/article.asp?issn=2349-6592;year=2020;volume=7;issue=4;spage=202;epage=205;aulast=Lalwani;type=0